Illinois, 2018

Hail in Illinois, August 10, 2018

August 10, 2018 · NWS ILX · 1 event in 1 county or zone

A stationary frontal boundary triggered scattered thunderstorms across central Illinois during the late afternoon and evening of August 10th. One cell produced nickel-sized hail in Hoopeston in Vermilion County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

A stationary frontal boundary triggered scattered thunderstorms across central Illinois during the late afternoon and evening of August 10th. One cell produced nickel-sized hail in Hoopeston in Vermilion County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Aug 10, 1:20 PM CST, 4 hours 16 minutes earlier.

Area forecast discussion, Aug 10, 1:20 PM CST, 4 hours 16 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
220 PM CDT Fri Aug 10 2018

.SHORT TERM...(This evening through Saturday)
ISSUED AT 220 PM CDT Fri Aug 10 2018

Surface front was located roughly along I-55 as of 2 pm, with
more of a secondary boundary closer to the I-80 corridor. First
storm of the afternoon recently formed between Bloomington and
Rantoul, along an enhanced area of cumulus development. An increase
in convection is expected over the next 1-2 hours closer to I-72,
where CAPE's have reached 4,000 J/kg. Some heavier rainfall rates
are expected with the stronger storms as well as gusty winds,
though a significant severe threat is not likely. The storms will
push into southeast Illinois before tapering off after sunset.
The front will not be especially fast, but should be near the Ohio
River by early Saturday. High pressure will keep much of the area
dry on Saturday.

Leading edge of the drier air is sinking into far northern
Illinois this afternoon, and will overspread our area tonight. Not
an especially colder air mass behind this front, with highs
Saturday still in the low-mid 80s, but humidity levels will be
lower in most areas.

&&

.LONG TERM...(Saturday night through Friday)
ISSUED AT 220 PM CDT Fri Aug 10 2018

Not much has changed with the models into early next week, as a
skinny upper ridge gets caught between a pair of lows to our
southwest and east. A weak trough may trigger a few showers/storms
Sunday afternoon, but mainly dry conditions will prevail through
much of Tuesday. Latest GFS suggests a wing of precipitation
pushing through in the morning, though the European and Canadian
solutions are more preferred. The earlier trend of a more northern
track with the mid week system continues with the latest runs,
with the highest rain chances later Wednesday afternoon into the
evening.

Toward the end of the period, the longer range models close off a
piece of energy which will drop out of the Canadian prairies mid
week. The GFS is most aggressive and quicker to exit, while the
European model is further south and slower with it. Timing
differences prevent going more than 30-40% rain chances for now.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1217 PM CDT Fri Aug 10 2018

Cold front is near KSPI-KBMI at midday and will continue to push
southeast this afternoon. Winds will turn northwest and then
northerly at all TAF sites through late afternoon. Showers/storms
expected to begin firing from near KSPI-KCMI shortly, and may see
some MVFR or brief IFR conditions with the stronger storms between
20-23Z. Storms will largely be south of the TAF sites by 00Z.

Some concern overnight with MVFR/IFR ceilings across eastern
Illinois, very close to KCMI. Will only mention scattered clouds
around 1500 feet there at this point.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Geelhart
LONG TERM...Geelhart
AVIATION...Geelhart
Hazardous weather outlook, Aug 10, 2:39 PM CST, 2 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
339 PM CDT Fri Aug 10 2018

ILZ027>031-036>038-040>057-061>063-066>068-071>073-111100-
Cass-Champaign-Christian-Clark-Clay-Coles-Crawford-Cumberland-
De Witt-Douglas-Edgar-Effingham-Fulton-Jasper-Knox-Lawrence-Logan-
Macon-Marshall-Mason-McLean-Menard-Morgan-Moultrie-Peoria-Piatt-
Richland-Sangamon-Schuyler-Scott-Shelby-Stark-Tazewell-Vermilion-
Woodford-
339 PM CDT Fri Aug 10 2018

This Hazardous Weather Outlook is for portions of central
Illinois, east central Illinois, southeast Illinois and west
central Illinois.

.DAY ONE...TONIGHT...

Isolated thunderstorms are possible this evening. While organized
severe weather is not anticipated, the stronger storms could
produce gusty winds and heavy rainfall.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

Additional thunderstorms are possible from Tuesday afternoon
through Thursday. It is too early to determine the potential for
severe weather during this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

Bak

The radar

The Chicago radar (KLOT), 131 km away, was scanning. The volume nearest the first event began at 23:37 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Vermilion

When
August 10, 5:36 PM CST to 5:41 PM CST
Where
Vermilion County, Hoopeston
Measured
0.88 in hail
Reported by
COOP Observer
Coordinates
40.470, -87.670

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2018Every state in 2018This day in weather historyWarnings in Illinois, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 780891.